Florida, 2010

Damaging Wind and Lightning Strikes in Florida, July 12 to 14, 2010

July 12 to 14, 2010 · NWS TBW · 4 events in 3 counties and zones

High pressure ridging south of the area lifted north to bring prevailing westerly winds on the 12th and 13th around to the southeast on the 14th. Afternoon seabreeze thunderstorms developed each day, with later timing on the 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging south of the area lifted north to bring prevailing westerly winds on the 12th and 13th around to the southeast on the 14th. Afternoon seabreeze thunderstorms developed each day, with later timing on the 14th. Lightning from these scattered thunderstorms struck on individual and caused damage to trees.

Moderate onshore flow caused strong rip currents near Upham Beach. A 16-year-old boy became caught in the current and was pulled out to sea. A 16-year-old girl then swam out to rescue him and also became caught in the current. The two were finally rescued by two surfers who reached them on their surf boards, but the foursome was then swept 150 yards offshore and were struggling to get back to the beach. Two girls on a jet ski then reached them and towed the four back to shore. The two swimmers were hospitalized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 12, 12:48 PM EST, 54 minutes earlier.

Area forecast discussion, Jul 12, 12:48 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
148 PM EDT MON JUL 12 2010

.SYNOPSIS...
ALOFT NORTH AMERICA EARLY THIS AFTERNOON...ONE LOW WAS OVER BRITISH
COLUMBIA...A SECOND WAS OFFSHORE CENTRAL CA...WITH A THIRD OVER
HUDSON BAY TROUGHING TO THE SE U.S. A SPRAWLING RIDGE ABOVE THE GULF
REACHED FROM NORTHERN MEXICO TO THE BAHAMAS. AT THE SURFACE...
HIGH PRESSURE OVER THE UPPER MIDWEST TRAILS A FRONT ARCING FROM THE
CANADIAN ROCKIES TO THE SOUTHERN PLAINS AND THEN BACK UP ACROSS THE
MIDDLE GREAT LAKES. A SECOND FRONT STRETCHES FROM THE MID
MISSISSIPPI VALLEY ACROSS THE CAROLINA COAST AND OFF THE EASTERN SEA
BOARD TO THE CANADIAN MARITIMES. FINALLY HIGH PRESSURE OVER THE OPEN
ATLANTIC RIDGES ACROSS SOUTH FL TO THE SOUTHERN GULF.

&&

.SHORT TERM (TONIGHT - WEDNESDAY)...
THE TWO CANADIAN UPPER LOWS MOVE EASTWARD MAINTAINING TROUGHINESS
ACROSS THE EAST U.S. UNTIL WED WHEN THE MORE WESTERN AND ROBUST
LOW DEEPS THE TROUGH OVER THE EASTERN SEA BOARD. THIS WILL PUSH
THE MID LEVEL RIDGE...WHICH HAS BEEN HANGING OUT OVER THE GULF
REGION...SOUTH AND WEST. MEANWHILE THE SURFACE RIDGE AXIS SLOWLY
LIFTS NORTH...REACHING SOUTH FL TUE AND THEN CENTRAL FL WED... AS
THE BOUNDARY TO THE NORTH WEAKENS AND MIGRATES OUT OVER THE
ATLANTIC.

THE FORECAST PHILOSOPHY FOR THE NEXT COUPLE OF DAY REMAINS PRETTY
MUCH THE SAME. AMPLE MOISTURE ALONG WITH SW AND WEST LOW LEVEL
FLOW ENHANCED BY AFTERNOON SEAS BREEZES WILL PROVIDE ISOLATED
MORNING CONVECTION THAT BECOMES SCATTERED AND PUSHES INLAND DURING
THE AFTERNOONS. THE EXCEPT WILL BE WED WHEN THE AREA BEGINS TO
TRANSITION FROM SW AND WEST FLOW BACK TO SE. HOWEVER WITH RIDGE
AXIS IS EXPECTED TO BE BISECTING THE AREA AND ALLOW AFTERNOON SEA
BREEZES TO DOMINATE. TEMPERATURES IN THE SHORT TERM WILL CONTINUE
TO RUN 1 TO 3 DEGREES ABOVE NORMAL.

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
EXPECT WEAK UPPER RIDGING FROM THE W ATLANTIC NUDGING OVER THE
REGION WHILE SERIES OF VORTICITY MAXES AND SOME POCKETS OF DRIER
AIR ROTATE THROUGH THE AREA AS SURFACE HIGH PRESSURE AXIS FROM THE
WESTERN ATLANTIC EXTENDS INTO THE DEEP SOUTH. GENERALLY SE FLOW
COMBINING WITH DAYTIME HEATING AND BOUNDARY INTERACTIONS TO
PRODUCE DIURNAL SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.
TEMPERATURES TO REMAIN WITHIN A FEW DEGREES OF NORMAL THROUGHOUT
THE PERIOD.

&&

.AVIATION...
WESTERLY FLOW TO KEEP MOST OF THE CONVECTION EAST OF TAF SITES
THIS AFTERNOON AND EVENING. WESTERLY FLOW ISOLATED TO SCATTERED
SHRA IN E GULF TO REDEVELOP OVERNIGHT FOR A RETURN OF VCSH AT TAFS
SITES NEAR 12Z. BUT GENERALLY...VFR CONDITIONS ARE EXPECTED
THROUGH TUESDAY MORNING.

&&

.MARINE...
SURFACE RIDGE AXIS TO THE SOUTH LIFTS NORTH ACROSS THE WATERS
THROUGH MIDWEEK AND THEN MOVES INTO NORTHERN FL. SW AND WEST WINDS
GRADUALLY BACK THROUGH THE SOUTH TO SE AND EAST. WINDS AND SEAS
REMAIN BELOW HIGHLIGHT CRITERIA. THE ONLY CONCERN WILL BE IN THE
VICINITY OF THUNDERSTORMS WHICH WILL BRING BRIEF PERIODS OF GUSTY
WINDS AND ROUGH SEAS...ALONG WITH DEADLY CLOUD TO WATER LIGHTNING.

&&

.FIRE WEATHER...
A MOIST AIR MASS CONTINUING ACROSS THE REGION WILL PRECLUDE ANY
LOW RELATIVE HUMIDITY CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  93  78  92 /  20  30  20  50
FMY  75  93  76  93 /  20  40  20  50
GIF  74  94  76  94 /  20  40  20  50
SRQ  76  91  77  91 /  20  30  20  50
BKV  73  93  74  93 /  20  40  20  50
SPG  79  90  80  90 /  20  30  20  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...25/DAVIS
Hazardous weather outlook, Jul 12, 3:39 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
439 AM EDT MON JUL 12 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-122045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
439 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP TODAY AS SEA BREEZES
DEVELOP IN THE AFTERNOON. BETTER CHANCES FOR STRONG STORMS WILL BE
OVER INLAND AREAS. HAZARDS WILL BE GUSTY WINDS...FREQUENT DEADLY
LIGHTNING...AND BRIEF HEAVY RAINS.

...WIND AND SEA IMPACT... ANY THUNDERSTORM THAT MAY FORM OVER THE
COASTAL WATERS COULD PRODUCE BRIEF PERIODS OF GUSTY WINDS OF 30
KNOTS OR HIGHER...ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING.
IF A THUNDERSTORM APPROACHES YOUR LOCATION...GO BELOW DECK AND
WAIT UNTIL THE STORM HAS PASSED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE EACH AFTERNOON
ALONG SEA BREEZE AND OUTFLOW BOUNDARIES AS A DECAYING FRONT ACROSS
NORTHERN FLORIDA WILL HELP IN KEEPING ENOUGH MOISTURE OVER THE
AREA. THE MAIN HAZARDS WILL BE GUSTY WINDS...FREQUENT DEADLY
LIGHTNING...AND BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

REYNES

The radar

The Tampa radar (KTBW), 40 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 rip current, 1 thunderstorm wind. Local standard time, as filed.

Rip Current, Pinellas

When
July 12, 1:42 PM EST
Where
Pinellas forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

Moderate onshore flow caused strong rip currents near Upham Beach. A 16-year-old boy became caught in the current and was pulled out to sea. A 16-year-old girl then swam out to rescue him and also became caught in the current. The two were finally rescued by two surfers who reached them on their surf boards, but the foursome was then swept 150 yards offshore and were struggling to get back to the beach. Two girls on a jet ski then reached them and towed the four back to shore. The two swimmers were hospitalized.

Lightning, Pinellas

When
July 13, 1:58 PM EST
Where
Pinellas County, 1.22 mi E of (Pie)st Pete/Clrwate
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
27.900, -82.660

An 65-year-old male was struck by lightning while outside at the Feather Sound Country Club.

Lightning, Hillsborough

When
July 14, 4:30 PM EST
Where
Hillsborough County, 0.79 mi W of East Lake-Orient Park
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.980, -82.393

Lightning struck and knocked down two trees near the intersection of East 32nd Avenue and North 57th Street in Tampa.

Thunderstorm Wind, Pasco

When
July 14, 5:30 PM EST
Where
Pasco County, 1.8 mi W of Richland to 3.17 mi NW of Zephyrhills
Measured
43 kt (49 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
28.276, -82.179

Minor damage occurred when approximately 50 MPH winds moved through areas of Zephyrhills. A few small trees and limbs were downed on Wire Road, Coolwood Road, and Kossik Road, there was minor damage to a mobile home roof on Ash Street, and a shed was damaged on Kossik Road.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254320, 252468, 252469, 254323.